Both oral and vaginal mucosae become atrophic in estrogen-deficient women, with these changes responding well to either local or systemic estrogen therapy.1,2 The gums of estrogen-deficient women bleed more easily than those of otherwise similar women who are not estrogen deficient.3 The skin of postmenopausal women becomes atrophic due to loss of its collagen, this alteration returning to normal within a few months of estrogen supplementation.4,5 The influence of estrogen deficiency on the nasal mucosa, however, has apparently not been investigated.
In my practice as a general internist, women receiving supplemental estrogen have seemed less likely to have epistaxis, and most postmenopausal women with frequent anterior epistaxis have demonstrated prominent atrophy of their nasal mucosa over Kesselback's plexus, the usual site of their bleeding. Seven of these women were advised to apply 0.5 cm of estrogen vaginal cream twice daily, by fingertip, to this area and then
Daniell HW. Estrogen Prevention of Recurrent Epistaxis. Arch Otolaryngol Head Neck Surg. 1995;121(3):354. doi:10.1001/archotol.1995.01890030080017
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: